Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 62, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 6:56 PM CDT for 4 counties in South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2019, 6:56 PM CDT (23:56 UTC)
- Expired
- Jul 13, 2019, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Beadle County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
858
WUUS53 KFSD 132356
SVRFSD
SDC005-077-097-111-140045-
/O.NEW.KFSD.SV.W.0062.190713T2356Z-190714T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
656 PM CDT Sat Jul 13 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Kingsbury County in east central South Dakota...
Northern Sanborn County in east central South Dakota...
Southeastern Beadle County in east central South Dakota...
Northwestern Miner County in east central South Dakota...
* Until 745 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located 7 miles south of
Cavour, or 12 miles southeast of Huron, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Carthage around 720 PM CDT.
Howard and Vilas around 735 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across southern Beadle County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 4409 9741 4385 9774 4418 9833 4420 9833
4420 9836 4426 9848 4441 9807
TIME...MOT...LOC 2356Z 301DEG 37KT 4427 9801
HAIL...0.88IN
WIND...70MPH
$$
Chapman3 follow-up statements
439
WWUS53 KFSD 140016
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
716 PM CDT Sat Jul 13 2019
SDC005-077-097-111-140045-
/O.CON.KFSD.SV.W.0062.000000T0000Z-190714T0045Z/
Kingsbury SD-Sanborn SD-Beadle SD-Miner SD-
716 PM CDT Sat Jul 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN KINGSBURY...NORTHEASTERN SANBORN...SOUTHEASTERN
BEADLE AND NORTHWESTERN MINER COUNTIES...
At 716 PM CDT, a severe thunderstorm was located 9 miles west of
Carthage, or 19 miles southeast of Huron, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Carthage around 735 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across southeastern Beadle County. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 4412 9748 4396 9786 4419 9826 4427 9815
4436 9796
TIME...MOT...LOC 0016Z 305DEG 22KT 4420 9789
HAIL...0.75IN
WIND...70MPH
$$
Chapman678 WWUS53 KFSD 140033 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 733 PM CDT Sat Jul 13 2019 SDC005-077-097-111-140045- /O.CON.KFSD.SV.W.0062.000000T0000Z-190714T0045Z/ Kingsbury SD-Sanborn SD-Beadle SD-Miner SD- 733 PM CDT Sat Jul 13 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHWESTERN KINGSBURY...NORTHEASTERN SANBORN...SOUTHEASTERN BEADLE AND NORTHWESTERN MINER COUNTIES... At 732 PM CDT, a severe thunderstorm was located near Carthage, or 20 miles southwest of Lake Thompson State Recreation Area, moving southeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Carthage around 740 PM CDT. Strongest winds are likely to impact areas near the four county intersection of Beadle, Kingsbury, Sanborn and Miner, and into areas near Carthage through 745 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4412 9748 4401 9779 4412 9807 4432 9787 TIME...MOT...LOC 0032Z 299DEG 18KT 4418 9780 HAIL...<.75IN WIND...60MPH $$ Chapman
464
WWUS53 KFSD 140043
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
743 PM CDT Sat Jul 13 2019
SDC005-077-097-111-140051-
/O.EXP.KFSD.SV.W.0062.000000T0000Z-190714T0045Z/
Kingsbury SD-Sanborn SD-Beadle SD-Miner SD-
743 PM CDT Sat Jul 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KINGSBURY...
NORTHEASTERN SANBORN...SOUTHEASTERN BEADLE AND NORTHWESTERN MINER
COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds of 40 to 50 mph are still likely with this thunderstorm near
Carthage and into extreme southern Kingsury county.
LAT...LON 4412 9748 4401 9779 4412 9807 4432 9787
TIME...MOT...LOC 0041Z 301DEG 37KT 4414 9770
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:46 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 13, 6:46 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 646 PM CDT Sat Jul 13 2019 .SHORT TERM...(This Evening through Sunday) Issued at 233 PM CDT Sat Jul 13 2019 Towering cumulus working into western Beadle County as of 19Z ahead of weak shortwave moving from central South Dakota into southwestern Minnesota. As the short wave moves east, could see isolated to scattered storms develop. With slightly stronger shear in the 700- 500 mb layer, 0-6 km bulk shear values are 30-35 knots. This combined with 3500-4000 J/kg of weakly capped surface based CAPE will create the potential for large hail and damaging winds through the early evening hours. Once the weak short wave moves through the area, expect overnight period to be fairly quiet. Southerly flow at 925 hpa increases slightly through the overnight with heat and humidity building north into the area. With heating during the day on Sunday, should see temperatures warm into the 90s. Concern with cloud cover impacting heating a bit, especially in the north as another shortwave moves east along the North/South Dakota border. There is the potential for additional storms with this disturbance, but should mainly be focused north of the forecast area. With adequate heating and dew points in the 70s, am concerned about the potential for areas along and west of the James to reach heat advisory criteria. Considered a heat headline, but through collaboration, opted to hold off for now. .LONG TERM...(Sunday Night through Saturday) Issued at 233 PM CDT Sat Jul 13 2019 Upper ridge expands a bit on Monday, and could see more heat advisory conditions, especially along and west of I-29. A boundary associated with a wave moving across southern Canada will approach Monday night and linger through much of the week. Depending on he location of the boundary, there are sporadic chances of thunderstorms throughout the remainder of the week, with hot and humid conditions continuing. High temperatures look to be near 90, with lows near 70. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 633 PM CDT Sat Jul 13 2019 VFR conditions are expected for the bulk of the forecast period. Scattered storms this evening mainly northeast of Huron to Sioux Falls to Spencer IA line will bring reduced visibility and low ceilings as well as strong winds through 06z tonight. Winds will shift to the northwest with thunderstorm activity, but outside of storms, will shift to the south tonight into Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...
Hazardous weather outlook, Jul 13, 12:35 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1235 PM CDT Sat Jul 13 2019 IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>062-141745- Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha- 1235 PM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to potentially severe storms may develop in areas along and north of Interstate 90 this afternoon and early evening. The main risks will be hail up to the size of golfballs and 60 mph winds. Heat index values Saturday afternoon will average between 90 and 98 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 PM. IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-141745- Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- Gregory-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay-Union- 1235 PM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated storms are possible this evening. A strong storm or two could produce large hail or strong gusty winds. Heat index values Saturday afternoon will average between 90 and 98 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 13, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SAT JUL 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 1 NW HURON 44.37N 98.23W
07/13/2019 M76 MPH BEADLE SD ASOS
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:00 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
| Jul 13, 7:21 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jul 13, 7:56 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 34 min |
| Jul 13, 8:21 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Miner, Sanborn | 39 min |
| Jul 13, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 13, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 43 min |
| Jul 13, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.